Tennessee, 2009Tornado and Flash Flood in Tennessee, July 30, 2009
July 30, 2009 · NWS OHX · 3 events in 3 counties and zones
S. into Middle Tennessee by the afternoon hours, and through the mid state during the evening hours, thunderstorms developed along and ahead of this weather system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong low pressure system and associated front moved quickly from the Midwest U.S. into Middle Tennessee by the afternoon hours, and through the mid state during the evening hours, thunderstorms developed along and ahead of this weather system. This thunderstorm development was supported by southerly, rich in moisture, flow that was well established through the upper levels of the atmosphere. The resulting combination of moisture, instability, and lift caused a variety of severe weather to occur in three different counties of the mid state during the evening hours. Damaging thunderstorm winds in Perry County, flash flooding in Montgomery County, and an EF1 Tornado in Sumner County. The tornado in Sumner County downed trees and power lines along with causing damage to several structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 30, 5:56 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 30, 5:56 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT THU JUL 30 2009
.AVIATION...LOOKING AT WIDESPREAD CONVECTION THIS EVENING AND
POSSIBLY EXTENDING PAST MIDNIGHT AT CSV. LOW CLOUDS WILL EXTEND
INTO TOMORROW MORNING BEFORE DISSIPATING FOLLOWING THE PASSAGE OF
THE COLD FRONT. AS A RESULT, WINDS WILL SHIFT AROUND TO THE
NORTHWEST DURING THE DAY.
&&
ROSE
Hazardous weather outlook, Jul 30, 5:46 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT THU JUL 30 2009
TNZ005>008-022>028-056>062-075-093>095-010000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
646 PM CDT THU JUL 30 2009
...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL GENERATE SEVERE THUNDERSTORMS
TONIGHT. THE MOST COMMON THREATS WILL BE TORNADOES...DAMAGING
WINDS OR HAIL. FLOODING DUE TO INTENSE RAINFALL IS ALSO LIKELY.
RAINFALL AMOUNTS OF 2 INCHES MAY BE COMMON OVERNIGHT. ACTIVITY
WILL LIKELY DIMINISH AFTER MIDNIGHT.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED TO REMAIN ACROSS THE AREA
INTO EARLY NEXT WEEK...WITH SEVERAL WAVES OF SHOWERS AND
THUNDERSTORMS EXPECTED. ISOLATED SEVERE STORMS...AS WELL AS MINOR
FLOODING...WILL BE POSSIBLE
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION IS REQUESTED FOR TONIGHT.
TNZ009>011-029>034-063>066-077>080-010000-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DEKALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
646 PM CDT THU JUL 30 2009
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL GENERATE STRONG
THUNDERSTORMS TONIGHT. THE MOST COMMON THREATS WILL BE
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS OR
HAIL. FLOODING MAY OCCUR DUE TO EXPECTED INTENSE RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY BE COMMON OVERNIGHT. THIS
ACTIVITY WILL LIKELY DIMINISH LATE TONIGHT.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED TO REMAIN ACROSS THE AREA
INTO EARLY NEXT WEEK...WITH SEVERAL WAVES OF SHOWERS AND
THUNDERSTORMS EXPECTED. ISOLATED SEVERE STORMS...AS WELL AS MINOR
FLOODING...WILL BE POSSIBLE
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION...MAY BE NECESSARY TONIGHT.
JLM
Event by event
1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- July 30, 7:28 PM CST
- Where
- Perry County, 0.95 mi E of Linden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.621, -87.833
Trees were downed at the intersection of State Highway 100 and State Highway 412.
Flash Flood, Montgomery
- When
- July 30, 9:18 PM CST to 11:59 PM CST
- Where
- Montgomery County, 3.31 mi ENE of Hampton Station to 3.26 mi ENE of Hampton Station
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.636, -87.174
Water was covering North Thomas Road near the Tennessee/Kentucky Border in Northeastern Montgomery County.
Tornado, Sumner
- When
- July 30, 10:00 PM CST to 10:03 PM CST
- Where
- Sumner County, 2.27 mi NW of Bransford to 1.08 mi SE of Providence
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.526, -86.304
A few hundred trees were either snapped off or uprooted. Power lines were snapped also in the area. A few homes sustained very light damage with windows blown off. Some homes had shingles blown off. One large barn was flattened. Several outbuildings and carports were also damaged. Winds were estimated between 95 MPH and 100 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Alabama, July 30, 2009$70,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187091, 187094, 187098.